Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 2, 2002, 10:03 AM EDT for Garrard County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 10:03 AM EDT (14:03 UTC)
- Expired
- May 2, 2002, 10:35 AM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Garrard County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:30 AM EDT | Hail 1 | Bryantsville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:45 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 021403 SVRSDF KYC079-021435- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1001 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARRARD COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 1035 AM EDT * AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF BUENA VISTA...OR ABOUT 27 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCREARY AROUND 1010 AM EDT PAINT LICK AND LANCASTER AROUND 1020 AM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM PRODUCED GOLF BALL SIZE HAIL IN PERRYVILLE IN NORTHERN BOYLE. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. & $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 AM EDT, 7 hours 3 minutes earlier.
Area forecast discussion, May 2, 3:00 AM EDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EDT THU MAY 2 2002 AT 07Z THE COLD FRONT HAD MOVED TO AN IND TO EVV TO PAH LINE WITH THE WARM FRONT WELL NORTH OF THE FORECAST AREA AT THIS TIME. THERE IS A DEFINITIVE LACK OF THUNDERSTORMS AT LEAST ACROSS OUR AREA THIS MORNING DESPITE CONTINUED FAVORED SHEAR PROFILE. THE FEW STORMS THAT HAVE DEVELOPED HAVE BEEN CONCENTRATED ACROSS THE NORTHERN HALF OF THE FORECAST AREA WHERE THERE APPEARS TO BE LESS OF A CAP AND WHERE THE MOISTURE CONVERGENCE APPEARS TO BE MAXIMIZED. THE ONGOING SEVERE WEATHER WATCH CONTINUES UNTIL 400 AM AND AM NOT OVERLY CONFIDENT THAT ADDITIONAL WEATHER WATCHES WILL BE ISSUED. ALONG AND AHEAD OF THE COLD FRONT...SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BUT IT IS BECOMING MORE LIKELY THAT THE WIDESPREAD SEVERE WEATHER THREAT IS DIMINISHING. THE COLD FRONT CONTINUES TO SLOWLY MOVE INTO SOUTH CENTRAL AND EAST CENTRAL KENTUCKY THROUGH THE MORNING AND SETTLES ALONG THE KENTUCKY AND TENNESSEE BORDER LATER THIS AFTERNOON. A BATCH OF MOISTURE ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL RIDE UP BEHIND THE FRONT AND THUS THE CHANCES FOR RAIN WILL CONTINUE THROUGH THE AFTERNOON. WILL BACK OFF THE CATEGORICAL POPS WITH SHOWERS AND THUNDERSTORMS LIKELY. TEMPERATURES WILL BE A CHALLENGE TODAY WITH WINDS SWITCHING TO THE NORTHWEST ALLOWING COOLER AIR TO FILTER INTO THE REGION. WILL LIKELY SEE MORNING HIGHS ACROSS THE NORTH WITH NEARLY STEADY TEMPERATURES ACROSS THE SOUTH AND EAST. AS THE LOW CONTINUES TO MAKE PROGRESS SOUTH AND EAST THIS EVENING... WILL HOLD ON TO A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTH... MAINLY EAST OF BOWLING GREEN AND SOUTH OF LEXINGTON. AS THE HIGH PRESSURE RIDGE BUILDS IN FROM THE NORTH OVERNIGHT...THE CLOUDS SHOULD GRADUALLY CLEAR FROM SOUTH TO NORTH. FRIDAY SHOULD BE A PLEASANT MOSTLY SUNNY DAY HOWEVER CLOUDS IN THE WARM AIR ADVECTION ZONE SHOULD BEGIN TO MOVE BACK INTO SOUTH CENTRAL KENTUCKY LATE IN THE DAY. WILL MAINTAIN THE CHANCE OF RAIN ACROSS THE SOUTH FRIDAY NIGHT BUT FEEL THE SURFACE RIDGE WILL HOLD THE SHOWERS ACROSS THE SOUTH HALF OF THE FORECAST AREA SATURDAY AS WELL. THE EXTENDED FORECAST SEEMS ON TRACK WITH SHOWERS AND THUNDERSTORMS MOVING BACK INTO THE REGION SUNDAY NIGHT AND MONDAY. .SDF...NONE. VLD
In the hours before
Local storm report, May 2, 9:22 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
922 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM LEBANON JUNCTION KY 1.75 INCH HAIL
05/02/02 BULLITT 60 MPH GUST
RLLocal storm report, May 2, 9:36 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
936 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM RADCLIFFE KY 60 MPH TSTM WIND GUST
05/02/02 HARDIN
0900 AM VINE GROVE KY 60 MPH TSTM WIND GUST
05/02/02 HARDIN
RLLocal storm report, May 2, 9:39 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
939 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 AM BOSTON KY 1.75 INCH HAIL
05/02/02 NELSON
0922 AM BARDSTOWN KY 1.75 INCH HAIL
05/02/02 NELSON
RLLocal storm report, May 2, 9:46 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM BOTLAND KY .75 INCH HAIL
05/02/02 NELSON WIND DAMAGE TO TREES
RLLocal storm report, May 2, 9:49 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
949 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 AM SPRINGFIELD KY 1.75 INCH HAIL
05/02/02 WASHINGTON
RLLocal storm report, May 2, 10:02 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1002 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0956 AM PERRYVILLE KY 1.75 INCH HAIL
05/02/02 BOYLE
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:00 PM EDT | Tornado Warning | LMK | Lincoln | 30 min |
| May 1, 8:30 PM EDT | Tornado Warning | LMK | Oldham | 30 min |
| May 1, 8:38 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 32 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 1, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 42 min |
| May 1, 9:07 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 23 min |
| May 1, 9:07 PM EDT | Tornado Warning | LMK | Shelby | 23 min |
| May 1, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 48 min |
| May 1, 9:34 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 36 min |
| May 1, 9:58 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 32 min |
| May 2, 8:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 2, 9:08 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 22 min |
| May 2, 9:25 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 2, 9:39 AM EDT | Tornado Warning | LMK | Washington | 21 min |
| May 2, 9:47 AM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 43 min |
| May 2, 9:52 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 23 min |
| May 2, 9:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 31 min |
| May 2, 10:17 AM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 2, 12:47 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 33 min |
| May 2, 1:03 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 32 min |
| May 2, 1:12 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.